Newly diagnosed with Cirrohsis

Hi, Nearly my first post. I have had AIH for about 5 yrs. On Prednisolone for a lot of that time which didn't control it very well. I was put on Mycophenolate which I didn't tolerate very well so I stopped taking. Should mention I can't have Azathiaprin. Recently I was referred to a different specialist who asked for loads of tests again and I have now found out that I have GAVE and my fibroscan showed F4 (really not sure what that number means everyone else seems to talk of 11s or 12s) but I am told that I now have cirrohsis. I am very scared. I have started mycophenolate again as I believe if I don't it's curtains for me! What I really want to know is what other people do to cope with this and is there any hope? It has obviously been quite a shock to me as I wasn't really feeling all that ill. Any positive advice would be much appreciated as I am feeling quite low. Thanks in advance.

10 Replies

  • Hi Nico, welcome to the family! I'm a fellow AIH sufferer, I was diagnosed in August 2011 and apparently have stage 3 cirrhosis which means a lot of scarring. There is always hope if you have decent medical professionals on your side. Even though you have scarring, this doesn't mean that your liver has stopped working. There are ways to cope. I'm currently on 8mg of prednisolone and 75mg pf mercaptopurine (couldn't tolerate Azathioprine so they switched me about 18 months ago and seem to be better on it). You may find that you might have to slow down a little with some activities but you will still be able to function with cirrhosis. I am in no way a medical professional, just someone who lives with AIH. Have you tried talking with your new specialist about other possible medication options? I'm not very good at giving advice, all I can say to you is that it IS possible to live with cirrhosis and it's not a death sentence. I hope this helps even in some tiny way. Xx

  • Hi Thanks for all the replies. I have phoned specialist today after 4 days on mycophenolate and I am really struggling (lost about 5pounds in weight overnight if you know what I mean) feeling really rubbish. He hasn't got back to me yet but I will mention mercaptopurine to him. My main problem is that prednisolone alone has never controlled my AIH well so I think that is the reason for the immuno meds. I think Mike is right about establishing a relationship with specialists as I do tend to not be very forward part of that being I seem to passed from pillar to post a lot. I will check back again when I'm feeling a bit better. Thanks again.

  • I was diagnosed with cirrhosis in 2008 following a GI bleed and subsequently liver cancer in 2011 (successfully dealt with by transplant). In the intervening years, while being monitored, I was rarely ill - something I am very pleased about - so in answer to two of your concerns, yes, you can cope with life with cirrhosis and yes, there is hope as long as you follow the treatment regimes suggested to you by specialists.

    Other parts of your post suggest that you need to establish a more open relationship with your specialists. It might be a good idea to ask for another appointment, then write down a list of questions you want to ask - it is easy to miss things out on the day. When you go for your appointment, take a friend or partner as s/he will be able to help you remember the answers to your questions. The experience can be a little overwhelming so 4 ears are better than two!

    Good luck, Mike

  • Thanks Mike, it is good to know you cope well, gives me hope. I think i wouldn't feel too bad if not for all the tablets. If i could find something that didn't make feel so ill. Had to go to doctors today as the bowl pain got worse. Also back to Leeds hospital to hopefully get different immuno med i can tollerate. It is difficult to form a relationship with doctors when i seem to see so many, been to Burnley, Manchester and now Leeds. Thanks again.

  • I can't really add much to the other two posts but there is always hope. If you are not suitable for a transplant (which you probably will) the treatments are getting better all the time and it's not the same prognosis it was in the past.

    With regard to your fibroscan, I note you say F4 - this isn't the same as the result others give on here it stands for stage four fibrosis which is, as you say, the start of cirrhosis.

    More important than anything is your support network, your health team, family, friends and of course here where the support is fantastic and there's always someone who totally understands because they are in the same position or have come out the other side


  • Hi, it is really good to look on here and know i am not alone. I think it will be good to share info and experiences with people that have similar problems. Might give my family and friends a bit of a rest from me!

  • Sorry to hear of your problem. The advise given by Mike is sound. I have had a transplant and I have been taking mycophenolate following my operation as an anti-rejection drug. This is in addition to taking cyclosporin for the same reason. I certainly did not take the medication before the transplant so I have no knowledge why you are taking it now. You need a serious open discussion with your consultant. Best of luck.

  • Thanks for you reply. My problem is that prednisolone doesn't stop flare ups in my liver, which has now led to the chirrosis. I couldn't take azathiaprine and has only recently shown as having progressed so far. Partly due to my gastro specialist not doing more scans, tests etc and down to me not taking mycophenolate because it made me so ill. I wish i could have seen into the future and stopped things getting this bad. It is nice to know how well you have done, gives me hope!

  • You have said you have been referred to a specialist in leeds. I presume that is the liver unit at St James hospital. I can say that you are in the best of hands. I have been attending there for over 3 years and the staff there are first class. It was there I was given a transplant just over a year ago. Before this I spent approx 1 year before being placed on the transplant list and then waited 18 months. You can see that it is unlikely you will die overnight from liver failure and it is possible to live a long time with a failing liver. I say this to give you hope and wish you well. As an afterthought, I was only given mycophenolate together with cyclosporin after my transplant as anti-rejection medication. I will now be on this medication for the rest of my life. I do not know why you are on mycophenolate,so perhaps you could discuss this with your consultant. All the consultants in that unit,and I've seen most of them,are very helpful.

  • Hi, that is all very good to know, thanks. Especially as i have just spent a night in my local hospital with the abdomen / bowel problem and i am no nearer finding out what is causing it. Is it still side effects of the mycophen or something else. No resolution just a night in hospital taking pain killers which i was doing anyway at home. But it does mean that i will be going back to st james soon and have spoken to a liver nurse who sounded very knowledgeable and likeable. So, fingers crossed.

You may also like...